New Mexico, 2016

Flash Flooding and Heavy Rain in New Mexico, August 28 to 29, 2016

August 28 to 29, 2016 · NWS MAF · 5 events in 1 county or zone

An upper low over Arizona with southwest winds brought in moisture across West Texas and southeast New Mexico. An upper level jet associated with the upper low helped to provide lift in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low over Arizona with southwest winds brought in moisture across West Texas and southeast New Mexico. An upper level jet associated with the upper low helped to provide lift in the atmosphere. A surface trough was over southeast New Mexico, and there were boundaries across the area from thunderstorms the previous evening and night. The trough and boundaries provided a focus for showers and thunderstorms. These conditions resulted in heavy rain and flash flooding that continued into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 28, 3:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 28, 3:25 PM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
525 PM CDT SUN AUG 28 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Area radars show widespread convection across West Texas and
Southeast New Mexico this afternoon, firing off multiple
boundaries, including one approaching KMAF from the south. Models
suggest this could carry one well into the overnight hours, and
we'll update termianls as needed. Otherwise, forecast soundings
suggest widespread stratus developing overnight, w/LIFR cigs
possible KMAF/KCNM/KHOB near 12Z or so. MVFR conditions should
prevail further S and W. Cigs look slow to scatter out Monday
afternoon, if at all.

&&

.PREV DISCUSSION... /issued 137 PM CDT SUN AUG 28 2016/

DISCUSSION...
Started the day stuck between an upper low over the 4 corners
region and one on the TX coast with the sub tropical ridge
extending in from VA. The 4 corners low will get pulled NE while
the gulf low meanders down the coast before weakening. By mid week
the upper ridge will become more established over the Central
Plains with the next upper trough swinging over the NW late in the
week.

A surface ridge will build south Monday pushing a weak boundary
through the area with the wind becoming east to northeast.  As far
as temps not expecting much change in overnight readings.  With
plentiful clouds and rain/outflows will keep temps below normal
through midweek.

Currently in a wet pattern... still looking good for heavy rain
potential in SE NM but timing may be a little later... not just
tonight but may carry well into Monday.  May start first in Lea Co
with precip moving down into/developing over Eddy later.  The
Excessive Rainfall Outlook for tonight does have a slight risk over
SE NM down to Alpine.  Have considered a Flash Flood Watch for
tonight and possibly tomorrow mainly for SE NM but after
coordinating with ABQ and LUB have decided to wait for the time
being.  This afternoon have storms firing over the Davis Mtns...
Marfa Plateau... and along the Eastern Permian Basin.  Rain chances
continue in the forecast through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  69  86 /  30  40  40  40
Carlsbad                       68  80  67  80 /  60  60  60  60
Dryden                         72  89  72  88 /  30  40  40  40
Fort Stockton                  67  83  66  83 /  40  50  50  40
Guadalupe Pass                 62  72  61  72 /  50  60  60  60
Hobbs                          64  80  64  80 /  60  60  60  50
Marfa                          60  77  61  76 /  50  60  50  50
Midland Intl Airport           69  84  68  85 /  40  50  50  40
Odessa                         70  85  67  85 /  40  50  50  40
Wink                           70  86  69  85 /  50  50  50  50

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Aug 28, 11:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN AUG 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT SUN AUG 28 2016 /1255 PM MDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING WILL BE
POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH WEDNESDAY.  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 124 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Lea

When
August 28, 8:00 PM MST to 8:56 PM MST
Where
Lea County, 1.83 mi NNW of Hobbs
Reported by
Trained Spotter
Coordinates
32.726, -103.137

Heavy rain fell in Hobbs and 4.19 inches was recorded.

Flash Flood, Lea

When
August 28, 8:15 PM MST to 11:30 PM MST
Where
Lea County, 1.53 mi NNW of Monument to 2.17 mi WNW of Oil Center
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.640, -103.281

Heavy rain fell across Lea County and produced flash flooding. Highway 8 between Hobbs and Eunice has been closed due to high water. The cost of damage is a very rough estimate.

Flash Flood, Lea

When
August 28, 8:47 PM MST to 10:50 PM MST
Where
Lea County, 3.15 mi SE of Hobbs Ind Arpt to 2.84 mi SE of Hobbs Ind Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.740, -103.159

Heavy rain fell across Lea County and produced flash flooding in Hobbs. Joe Harvey Boulevard on the north side of Hobbs was flooded with six to twelve inches of water over the road. The cost of damage is a very rough estimate.

Flash Flood, Lea

When
August 28, 9:31 PM MST to August 29, 12:00 AM MST
Where
Lea County, 2.48 mi NNW of Hobbs
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.734, -103.145

Heavy rain fell across Lea County and produced flash flooding in Hobbs. There was knee deep water over the road at the intersection of Copper and Grimes in Hobbs. The cost of damage is a very rough estimate.

Flash Flood, Lea

When
August 28, 10:15 PM MST to August 29, 12:15 AM MST
Where
Lea County, 0.85 mi WSW of Jal to 0.86 mi WSW of Jal
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.117, -103.194

Heavy rain fell across Lea County and produced flash flooding in Jal. The intersection of Montana and Third Street in Jal had been closed due to high water. The cost of damage is a very rough estimate.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654874, 654872, 654873, 654881, 654882.